MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C0410-A
Medical Device Problem Code Kinked (1339)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/01/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2016-00377.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using ruby coils.During the procedure, a ruby coil failed to detach in the aneurysm and was removed from the patient.While advancing a new ruby coil through a lantern delivery microcatheter (lantern), the ruby coil's pusher assembly became kinked and it was removed from the patient.The procedure was completed using a new ruby coil with the same lantern.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Result: the pet lock was intact on the proximal end of the ruby coil pusher assembly; the pusher assembly was fractured approximately 75.0 cm from the proximal end, and the embolization coil was detached from the pusher assembly.Conclusion: evaluation of the returned devices revealed that the pet lock on the proximal end of the first ruby coil pusher assembly was broken.A broken pet lock indicates that an attempt was likely made to detach the embolization coil.In addition the pusher assembly was kinked in multiple locations.These kinks in the pusher assembly likely caused friction between the pull wire and the pusher assembly hypotube.This friction likely prevented the pull wire from retracting during the attempt to detach the embolization coil.When the pusher assembly was removed from the tortuous anatomy, the friction on the pull wire was likely alleviated, resulting in the embolization coil detachment.Further evaluation revealed that the second ruby coil¿s pusher assembly was fractured, and its embolization coil was detached.If the device is forcefully manipulated against resistance, the pusher assembly may become kinked.Additional forceful manipulation of the ruby coil may cause it to fracture at the kink location.A fractured pusher assembly may cause the pull wire to retract, and allow the embolization coil to detach.The lantern mentioned in the complaint was not returned to penumbra for evaluation.Ruby coils are 100% functionally tested during in-process inspection.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5536490
Report Number3005168196-2016-00378
Device Sequence Number965865
Product Code HCG
UDI-Device Identifier00814548012841
UDI-Public00814548012841
Combination Product (Y/N)N
Initial Reporter StateAL
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/01/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date06/30/2022
Device Catalogue NumberRBY2C0410-A
Device Lot NumberF44175
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/16/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 03/01/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date03/30/2016
Supplement Report FDA Received Date07/19/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age78 YR